Ohio, 2023Hail and Damaging Winds in Ohio, July 17, 2023
July 17, 2023 · NWS ILN · 17 events in 10 counties and zones
Thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 1:40 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 17, 1:40 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
240 PM EDT Mon Jul 17 2023
.SYNOPSIS...
A cold front will move southeast through the Great Lakes and
Ohio Valley tonight, bringing a chance of showers and
thunderstorms. Precipitation chances will decrease into Tuesday
as stalls out near the Ohio River. Additional chances for
showers and thunderstorms are expected Tuesday night into
Wednesday as a warm front lifts north into the Ohio Valley.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered thunderstorms across southeast portions of our area
will continue to move off to the east through mid to late
afternoon. Elsewhere across our area, the airmass will continue
to destabilize through the rest of the afternoon ahead of a
weak cold front that will sag southeast into our area through
this evening. This will lead to more widespread shower
and thunderstorms development for our northwest and western
areas through late afternoon with the storms then moving
southeast across much of the rest of our area heading into this
evening. Deep layer shear in the 30 to 40 knot range and dcapes
pushing up to around 1000 J/KG will support the potential for a
few severe storms, with the primary threat being damaging winds
along with the potential for some large hail. The front is
forecast to stall out across southern portions of our area
overnight and this could lead to some shower and thunderstorm
activity lingering for areas along and south of the Ohio River.
Locally heavy downpours can be expected and with we end up with
some training storms, localized flooding may also become a
concern. Lows tonight will be in the low to mid 60s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
With the front washing/stalling out along or just to the south
of the Ohio River, will linger some slight chance pops across
mainly our southern areas during the day on Tuesday. The HRRR
smoke model is suggesting some lingering, but less concentrated
smoke across the region through the day on Tuesday. It also appears
to be pinching off the smoke somewhat, so will hold off on
including any mention of haze/smoke in the forecast for now.
Highs on Tuesday will be in the upper 70s to low 80s.
The models have trended a little farther to the southwest with
a mid level short wave/MCS moving through the lower to mid Ohio
Valley Tuesday night into Wednesday morning. As a result, will
keep pops in the chance category, with the highest pops across
our southwest. The exact timing and track of the Tuesday night
MCS may affect how things play out through the day on Wednesday.
As of now, it looks like the remnant cold front/boundary may
lift back north into our area as a warm front through the day on
Wednesday. This, combined with some additional mid level
energy, should result in some decent chances for showers and
storms, especially across our southern areas. Highs on Wednesday
will be in the 80 to 85 degree range.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
On Wednesday night, an upper level trough will be moving east
through northern Quebec, with a second upper level trough moving ESE
into the northern Great Lakes. To the south of these features, the
flow over the Ohio Valley will be pivoting from northwesterly to
westerly, as a a 700mb wave crosses through the area. A surge of
theta-e in the low levels is expected heading into Wednesday night,
though in reality, this may be disrupted somewhat by the Wednesday
morning MCS. Impacts from that MCS will have effects on the forecast
for Wednesday night and beyond, so overall confidence is fairly low.
Most models do suggest an environment that may become favorable for
additional storm development Wednesday night through early Thursday
morning, so some PoPs will be maintained.
The greatest chance for precipitation during this part of the
forecast period will be on Thursday afternoon and evening. The warm
sector will become established over the ILN CWA on Thursday, with
an area of low pressure moving across the lower peninsula of
Michigan, and a cold front trailing behind it to the southwest. This
is still a few days away, but early indications are that instability
and shear could both be just enough for some risk of strong storms.
Cold frontal passage late Thursday into Friday morning will bring in
a drier and slightly cooler air mass, with rain much less likely for
Friday and Saturday. For Sunday and Monday, confidence is very low
in the forecast specifics, but broad troughing will likely be
settling into the eastern half of the CONUS, suggesting at least
some chance for precipitation will exist.
Thursday will likely be the warmest day of the extended period, with
highs in the mid to upper 80s. Behind the cold front, Friday and
Saturday will be cooler, with highs in the upper 70s to lower 80s.
Some warming is possible thereafter.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered thunderstorms have developed across the Scioto Valley
early this afternoon. These storms are moving off to the east
and should remain to the south and east of the TAF sites
over the next couple of hours.
Meanwhile, a cold front will push southeast into the region
through this evening before stalling out along the Ohio River
late tonight into Tuesday morning. The airmass ahead of the
front will continue to destabilize, resulting in additional
shower and thunderstorm development late this afternoon and
continuing into this evening. Will cover this with a VCTS at the
TAF sites with a tempo group for TSRA highlighting the time of
the highest threat. Pcpn should then taper off through the
overnight hours. Outside of the storms, areas of MVFR to IFR
haze will persist into tonight. In addition, some MVFR cig
develop will be possible in the wake of the pcpn later tonight
and into Tuesday morning. MVFR cigs will lift into VFR later
Tuesday morning into the afternoon.
OUTLOOK...Thunderstorms possible at times Tuesday night into
Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Hatzos
AVIATION...JGL
Hazardous weather outlook, Jul 17, 3:18 AM EST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
418 AM EDT Mon Jul 17 2023
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
418 AM EDT Mon Jul 17 2023
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Thunderstorms are expected this afternoon and evening, with the
potential for a couple of storms to become severe. The primary severe
weather threats would be damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Ross
- When
- July 17, 4:36 PM EST to 4:38 PM EST
- Where
- Ross County, 0.87 mi NE of Chllcth Ross Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 39.440, -83.010
Several large tree limbs were downed.
Hail, Darke
- When
- July 17, 6:23 PM EST to 6:25 PM EST
- Where
- Darke County, 0.89 mi SW of New Madison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.962, -84.714
Thunderstorm Wind, Preble
- When
- July 17, 6:32 PM EST to 6:34 PM EST
- Where
- Preble County, 1.74 mi WSW of Morning Sun
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.590, -84.760
A few trees were downed between Morning Sun and College Corner.
Hail, Preble
- When
- July 17, 6:46 PM EST to 6:48 PM EST
- Where
- Preble County, 0.53 mi W of West Manchester
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -84.630
Thunderstorm Wind, Preble
- When
- July 17, 6:56 PM EST to 6:58 PM EST
- Where
- Preble County, 1.74 mi NW of Lewisburg Gilmer Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.850, -84.540
Thunderstorm Wind, Montgomery
- When
- July 17, 7:10 PM EST to 7:12 PM EST
- Where
- Montgomery County, 0.87 mi NE of Brookville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.840, -84.410
Thunderstorm Wind, Preble
- When
- July 17, 7:19 PM EST to 7:21 PM EST
- Where
- Preble County, 2.08 mi S of Green Bush
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.570, -84.495
A large tree was downed near the intersection of Schul Road and State Route 122.
Thunderstorm Wind, Butler
- When
- July 17, 7:20 PM EST to 7:22 PM EST
- Where
- Butler County, 1.27 mi WSW of Jacksonburgh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.520, -84.520
A large tree fell onto a shed.
Thunderstorm Wind, Warren
- When
- July 17, 7:35 PM EST to 7:37 PM EST
- Where
- Warren County, 1.38 mi WSW of Carlisle Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 39.561, -84.343
The roof of a house was partially torn off in the 7300 block of Timber Wolf Drive.
Thunderstorm Wind, Montgomery
- When
- July 17, 7:45 PM EST to 7:47 PM EST
- Where
- Montgomery County, 1.48 mi SSW of Woodbourne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -84.190
Five trees were downed in Washington Township.
Thunderstorm Wind, Clinton
- When
- July 17, 7:47 PM EST to 7:49 PM EST
- Where
- Clinton County, 0.02 mi S of Little Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.480, -83.880
A large tree was downed along Anderson Road.
Hail, Franklin
- When
- July 17, 7:49 PM EST to 7:51 PM EST
- Where
- Franklin County, 0.53 mi E of Price Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.920, -82.890
Hail, Clinton
- When
- July 17, 7:58 PM EST to 8:00 PM EST
- Where
- Clinton County, 1.38 mi N of Wilmington
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.470, -83.830
Thunderstorm Wind, Hamilton
- When
- July 17, 7:58 PM EST to 8:00 PM EST
- Where
- Hamilton County, 0.53 mi E of Twightwee
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 39.270, -84.270
A dead tree fell onto a house.
Hail, Clinton
- When
- July 17, 7:59 PM EST to 8:01 PM EST
- Where
- Clinton County, 0.69 mi N of Lumberton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -83.850
Thunderstorm Wind, Greene
- When
- July 17, 8:00 PM EST to 8:02 PM EST
- Where
- Greene County, 1.74 mi NE of Washington Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Amateur Radio
- Coordinates
- 39.670, -84.030
An eight inch diameter tree was downed.
Thunderstorm Wind, Warren
- When
- July 17, 8:15 PM EST to 8:17 PM EST
- Where
- Warren County, 3.62 mi SSE of Wellman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100
- Reported by
- NWS Employee
- Coordinates
- 39.430, -84.010
A large tree limb was downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 17 to 20, 20232 deaths · 17 injured · 28 events
- Flash Flooding and Hail in Utah, July 17 to 19, 20231 death · $57,000 · 1.5 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 17, 2023$3.1 million · 3 in hail · 57 events
- Hail and Damaging Winds in Indiana, July 17, 2023$903,000 · 2 in hail · 26 events
- Flash Flood and Dust Storm in Arizona, July 17, 2023$326,000 · 1 in hail · 9 events
- Flash Flood and Damaging Winds in Nevada, July 17 to 18, 2023$255,000 · 56 kt wind · 4 events
- Wildfire in Washington, July 17 to 21, 2023$200,000 · 1 event
- Excessive Heat in Oklahoma, July 17 to 20, 202363 events
- Tornado and Flash Flooding in Colorado, July 17 to 21, 2023EF1 · 35 events
- Heat in Oklahoma, July 17 to 20, 202352 events
- Tornado and Damaging Wind in Arizona, July 17, 2023$100,000 · EF0 · 2 events
- Lightning Strike in Georgia, July 17, 2023$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114134, 1114135, 1114136, 1114137, 1114138, 1116225, 1116226, 1116227, 1116228, 1116229, 1116235, 1116230, 1116231, 1116232, 1116233, 1116234, 1116236.